Allergic reaction to B12!

I took a night flight from a holiday in the sun, and with the 4 hour time difference (from UAE), missed breakfast. On returning home, took my usual supplements of B12 Methylcob. 5000 MCG, with B Complex. As soon as the nugget dissolved, my face, neck and upper chest started burning red - looked like I had been scalded! Was this because I had inadvertently missed breakfast (it was a night flight), or because I had been in the sun? I also had red blotches come up on my arms - scary! Fortunately, symptoms started to subside after about an hour. Am a bit worried about supplementing again! Advice please?

10 Replies

oldestnewest
  • I suggest that you consider posting in Pernicious Anaemia Society as they have more expereince of B12.

    I'd consider taking an over-the-counter antihistamine both to help and to back-up the (obvious) idea that it really was a histamine reaction.

  • I will also post on PAS. Thank you.

  • AiryFairie If you've had no adverse reaction to your B12 supplement before then it's doubtful the timing would have caused it. As it is sublingual it doesn't need to be taken with food anyway as it dissolves under the tongue and gets directly into the bloodstream bypassing the stomach. And if you've had no problem with the B Complex then again it's unlikely changing the time has caused a problem.

    Maybe leave them off for a couple of days and reintroduce them.

    It's more likely that something else has caused the reaction.

  • It could have been a reaction to the niacin in the B complex - known as niacin flush. The fact it was taken on an empty stomach could have caused it. Also, sometimes B12 supplement can cause a histamine reaction - again, the empty stomach might have contributed.

  • Was there niacin in the b complex? ( i think its b6). It sounds like the flush you can get...

    First time it happened to me i thought it was shock from eating strawberries. I went and sat at my neigbours house just in case.. I didnt want to pass out or anything on my own.....

    An hour later i was fine.

    Xx

  • Yes, there are 2 types of B6 in Jarrow B-Right. I have been taking them for a couple of months now. Like you, it passed off after an hour or so.

    I am laying off it for a couple of days. Thanks for your replies everyone!

  • Yes, I was nervous about what might happen next. Luckily my hubby was here!

  • May I say,,that I never take supplements on an empty stomach,,,,and I try to have something for a breakfast,,,,glad to hear that things have settled down,,,what ever caused the hiccup,,,, I hope it does not happen again,,,,ttfn from Karen.

  • Me neither - I wasn't thinking straight after a 7-hour night flight. I won't do that again!

  • I've broken out in hives from B12 shots that were "derived from fermented corn" in the words of the pharmacist.

    I didn't used to have a corn allergy, but sure do now. I was able to find some without corn and have had no problems since.

You may also like...